Kansas, 2019

Flash Flood and Damaging Winds in Kansas, August 29 to 30, 2019

August 29 to 30, 2019 · NWS TOP · 15 events in 8 counties and zones

Yet another round of severe t-storms occurred across parts of northeast Kansas on August 29th and August 30th. Damaging winds, large hail and some flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Yet another round of severe t-storms occurred across parts of northeast Kansas on August 29th and August 30th. Damaging winds, large hail and some flooding was reported. The worst damage occurred in and around the city of Emporia where widespread downburst winds of 75-100 mph caused significant tree damage and some structural damage to grain bins and outbuildings. The swath of damage was oriented from northwest to southeast across the area revealed by subsequent NWS survey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 29, 5:43 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 29, 5:43 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
643 PM CDT Thu Aug 29 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Thu Aug 29 2019

Water vapor satellite early this afternoon showed an upper level
trough moving southeast across eastern WY into northeast CO. A more
amplified upper level trough was shifting east across the upper
Midwest into the western Great Lakes States. At the surface a
cold front extended from central WI, southwest into south central
NE, then extended west-northwest into southwest NE. Southerly
surface and 850mb winds were advecting richer gulf moisture
northward across the CWA. Dewpoints were in the mid 70s this
afternoon across the CWA. There may be enough surface convergence
for thunderstorms to develop along the surface front in southern
NE along the KS border late this afternoon. Therefore, I added a
slight chance for thunderstorms across the far northern counties
late this afternoon. MLCAPE values at 19Z were in the 3,000 to
4000 J/KG range, and effective 0-6 KM shear was increasing to
around 30 KTS along the border. Therefore the environment will be
favorable for a few sever thunderstorms across southern NE, which
may skim across the norther counties along the NE border late this
afternoon.

Tonight, the southern stream H5 trough across southern WY/northeast
CO will dig southeast across eastern KS during the early morning
hours of Friday. Low-level CAA across the upper Midwest will allow
the surface front to push southward into the CWA this evening. The
combination of DCVA ahead of the approaching H5 trough and
surface convergence ahead of the front will allow widespread
thunderstorms to develop across northeast KS and extending west-
northwest along the front into north central KS/south central NE.
Several CAM models show a couple complexes of thunderstorms
developing across north central and northeast KS during the mid
evening hours along the front, which may develop into an forward
propagating QLCS that will track southeast across the CWA during
the late evening and early morning hours of Friday. The
environment will be favorable, given a increasing southwesterly
low-level jet, MLCAPE/MUCAPE of around 3000-40000 J/KG and 0-6 KM
shear increasing to 30 KTS as the southern stream H5 trough
approaches from the northwest. The primary hazards from a
developing QLCS will be damaging wind gusts and heavy rainfall.
The ERSL HRRR model actually shows more convective clusters,
similar to HP supercells developing along the front by 3Z and
moving southeast across the CWA. If we get rotating updrafts
embedded within the line then there could be isolated large hail.
I cannot totally rule out short lived meso vortices within the
QLCS, which could produce a few weak isolated tornadoes. Most
numerical models move the severe thunderstorms clusters/QLCS
southeast of the CWA after 9Z. We may see showers and a few
elevated thunderstorms continuing past 12Z to the northwest of the
OFB/front through the mid morning hours of Friday.

Even though the QLCS will be fast moving it could produce 1 to 2
inch rainfall rates per hours and in a few hours there may be 1 to 3
inches of rainfall. This may lead to flash flooding as the line move
southeast across the CWA. Therefore, I have issued a flash flood
watch from 3Z FRI through 18Z FRI. I kept the northern terr of
counties out of the watch since the thunderstorms may be more
scattered before evolving into a line/QLCS.

Friday afternoon, the front will stall out across southeast KS and
extend west into southwest KS. Expect mostly cloudy skies through
the afternoon. It will probably remain dry through the afternoon
hours. Highs will be cooler north of the front, with mid 70s to
around 80 across the CWA.

.LONG TERM...(Friday night through Thursday)
Issued at 321 PM CDT Thu Aug 29 2019

Friday night through Saturday, another perturbation embedded within
the northwest flow aloft will move southeast across the Plains.
The LLJ will transport richer moisture northward across the front
and elevated thunderstorms will develop Friday evening and through
the night. At this time the better chance for severe
thunderstorms will remain across southern KS and northern OK. The
heavier rainfall should shift southeast of the CWA during the mid
morning hours of Saturday, as surface high pressure builds
southwest across the CWA.

Saturday night through Sunday, another minor perturbation will move
southeast across the Plains and may cause a chance for showers and
thunderstorms Saturday night into early Sunday morning. A broad
upper level ridge across the southwestern US will build east into
the southern Plains Sunday afternoon.

Monday through Tuesday, high temperatures may increase towards 90
degrees as the upper ridge builds east across the southern Plains.
Expect dry conditions.

Wednesday through Thursday, an upper level trough will amplify
across the Great Lakes States and cause a weak front to push
southwest across the CWA. Since the upper ridge will be across KS,
I don't think we'll see much in the way of upper level support
for thunderstorms as the surface front pushes southwest across the
CWA early Wednesday morning. High will cool back into the upper
70s to mid 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Aug 29 2019

VFR prevails with focus being on a line of TSRA expected to impact
terminals between 02Z and 04Z. There is still some uncertainty
with short term guidance on arrival times, but sided towards the
slower version from the RAP/HRRR with IFR flight categories
arriving in the 04Z-05Z time frame. There may also be IFR ceilings
at this time, but it will largely depend upon where the heavier
rain bands setup. Have ended precip by 14Z, but there is some
indication from the RAP that precip could linger a bit longer into
the afternoon so will need to address again at 06Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Friday
afternoon for KSZ020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...22
Hazardous weather outlook, Aug 29, 3:27 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
427 PM CDT Thu Aug 29 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-302130-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
427 PM CDT Thu Aug 29 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Scattered severe storms are expected this evening and overnight
for the entire outlook area. Primary hazards are large hail,
damaging wind gusts, and locally heavy rainfall. An isolated
tornado cannot be ruled out.

Total rainfall amounts from 1 to 3 inches are possible from
tonight through Friday afternoon. The locally heavy rainfall may
lead to localized flash flooding. A Flash Flood Watch is in effect
for most of the area through Friday.

Minor river flooding continues on the Big Blue River near Blue
Rapids.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional scattered storms are possible Friday and Saturday
which
could cause areas of locally heavy rainfall and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
August 29, 9:04 PM CST
Where
Cloud County, 0.87 mi NE of Concordia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.580, -97.660

Personal weather station measured a 58 mph wind gust.

Thunderstorm Wind, Pottawatomie

When
August 29, 11:12 PM CST
Where
Pottawatomie County, 2.12 mi NW of Swamp Angel
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -96.510

Four inch diameter tree limb downed from estimated 70 mph winds.

Thunderstorm Wind, Wabaunsee

When
August 29, 11:20 PM CST
Where
Wabaunsee County, 4.24 mi SW of Wabaunsee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -96.390

Large limb on roof. Wind to 60 mph estimated.

Flash Flood, Brown

When
August 29, 11:51 PM CST to August 30, 12:51 AM CST
Where
Brown County, 1.48 mi NNW of Fairview to 1.43 mi WNW of Fairview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.850, -95.740

Small creeks out of banks and several roads flooding due to torrential rains.

Thunderstorm Wind, Lyon

When
August 30, 12:24 AM CST
Where
Lyon County, Emporia
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.400, -96.180

Numerous trees and power lines down.

Thunderstorm Wind, Lyon

When
August 30, 12:24 AM CST to 12:26 AM CST
Where
Lyon County, 3 mi NW of Emporia
Measured
81 kt (93 mph) measured gust
Reported by
Public
Coordinates
38.430, -96.220

Personal weather station measured wind gust to 93 mph.

Thunderstorm Wind, Lyon

When
August 30, 12:26 AM CST to 12:27 AM CST
Where
Lyon County, 3.51 mi NE of Emporia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.440, -96.140

Shed blown on to Burlingame road.

Thunderstorm Wind, Lyon

When
August 30, 12:28 AM CST to 12:30 AM CST
Where
Lyon County, 1.48 mi NNW of Olpe
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.290, -96.180

Grain bins damaged and moved from winds in excess of 70 mph.

Thunderstorm Wind, Lyon

When
August 30, 12:29 AM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
77 kt (89 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

Emporia ASOS measured wind gust to 89 mph.

Thunderstorm Wind, Lyon

When
August 30, 12:30 AM CST
Where
Lyon County, 2.34 mi NNE of Emporia
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
38.430, -96.160

Several large mature trees were blown down. Estimated 90 mph wind gust. Delayed report.

Thunderstorm Wind, Osage

When
August 30, 12:36 AM CST
Where
Osage County, 0.69 mi N of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -95.820

Large tree limbs down in the city. Time estimated from radar data.

Thunderstorm Wind, Osage

When
August 30, 12:36 AM CST to 12:37 AM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Wind gusts to around 60 mph.

Thunderstorm Wind, Lyon

When
August 30, 12:52 AM CST to 12:53 AM CST
Where
Lyon County, 0.88 mi NW of Hartford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.310, -95.960

Estimated winds to around 70 mph.

Thunderstorm Wind, Coffey

When
August 30, 1:01 AM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

A 63 mph wind gust was measured at Burlington airport.

Thunderstorm Wind, Franklin

When
August 30, 1:08 AM CST
Where
Franklin County, 0.88 mi SE of Ottawa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.610, -95.260

Social media photos of 6 inch diameter tree limbs down. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852951, 852952, 852944, 852943, 852945, 852953, 852946, 852947, 852954, 852948, 852949, 852955, 852956, 852957, 852950.